Case Study 1:
HPI: Ms. Peters is a 70-year-old female who is brought to your office by her son with reports of acute confusion (more than usual) and some agitation and restlessness. She has a known history of dementia, managed with Aricept 10 mg. daily. Her son, Jared, reports that 2 days ago she began to become more confused than usual and very easily agitated. He reports that yesterday, she couldn’t remember where she was in her own home. She had a doctor’s appointment 3 days ago and her HCTZ (hydrochlorothiazide) was increased to 50 mg. due to increased bp’s.
Ms. Peter’s last Mini-Mental State Exam (MMSE) score was 18/30. The assessment was repeated, and the score remained unchanged.
Ms. Peters and her son denies her having any falls or contributing traumas recently. She denies any changes in diet or routine regimens. No reported dysuria, no fever, nausea, or vomiting.
Note: Be sure to review the MMSE and how to interpret results (Mental State Assessment Tests
Links to an external site.). Make sure you document the patient’s score in your SOAP note document. Also review the Geriatric Depression Assessment (Geriatric Depression Scale [GDS]).
Links to an external site.
Ms. Peters is a 70-year-old female who is alert but easily distracted, at times, during today’s clinical interview. Her eye contact is fair. Speech is clear and coherent but tangential at times. She makes no unusual motor movements and demonstrates no tics. She denies any visual or auditory hallucinations. She denies any suicidal thoughts or ideations. She is alert but disoriented to place and time. She denies any falls, denies any pain. Her son does say she has had some “stumbling” and balance issues but no reported falls.
All other Review of System and Physical Exam findings are negative other than stated.
Vital Signs: 98.1 120/64 HR-72 20
PMH: Hypertension, Diabetes, Osteoporosis, Chronic Allergic Rhinitis
• Multivitamin daily
• Losartan 50mg daily
• HCTZ 50mg daily
• Fish Oil 1 tablet daily
• Glyburide 5mg daily
• Metformin 500mg BID
• Donepezil 10mg daily
• Alendronate 70mg orally once a week
Social History: As stated in Case Study
ROS: As stated in Case study
1. CXR—no cardiopulmonary findings. WNL
2. CT head—diffuse Cerebral Atrophy
3. MMSE—Ms. Peters scored 18 out of 30 with primary deficits in orientation, registration, attention and calculation, and recall at a previous visit. At today’s visit, there is no change. The score suggests moderate dementia.
4. Hemoglobin A1C7.2%
5. Basic Metabolic Panel as shown below
TEST RESULT REFERENCE RANGE
GLUCOSE 90 65–99
SODIUM 130 135–146
POTASSIUM 3.4 3.5–5.3
CHLORIDE 104 98–110
CARBON DIOXIDE 29 19–30
CALCIUM 9.0 8.6–10.3
BUN 20 7–25
CREATININE 1.00 0.70–1.25
GLOMERULAR FILTRATION RATE (eGFR) 77 >or=60 mL/min/1.73m2
Ms. Peters is a 70-year-old female with a known history of dementia, managed with Aricept 10 mg daily, who presents with acute confusion and agitation. Her MMSE score of 18/30 suggests moderate dementia. The CT head shows diffuse cerebral atrophy, which could be contributing to her cognitive decline. Her son reports that her confusion and agitation have been increasing over the past few days. The recent increase in HCTZ to 50 mg daily could also be contributing to her symptoms.
Her basic metabolic panel is within normal limits, with the exception of low potassium levels (3.4 mEq/L), which could be related to her use of HCTZ. Her HbA1c is elevated at 7.2%, indicating poor glycemic control. She has a past medical history significant for hypertension, diabetes, osteoporosis, and chronic allergic rhinitis.
The primary concern is the acute confusion and agitation that Ms. Peters is experiencing. The recent increase in HCTZ to 50 mg daily could be contributing to her symptoms, so it is recommended to decrease the dose back to 25 mg daily or switch to a different antihypertensive medication. She should also have her potassium levels rechecked after the medication adjustment.
The CT head shows diffuse cerebral atrophy, which is consistent with her known history of dementia. Aricept 10 mg daily can be continued for her dementia management. She should also have her MMSE score rechecked in the near future to monitor her cognitive decline.
Her elevated HbA1c of 7.2% indicates poor glycemic control, and her current medication regimen includes glyburide and metformin. It is recommended to adjust her medication regimen to better control her blood sugar levels. Referral to a diabetes specialist may also be beneficial.
Overall, Ms. Peters should be monitored closely for any changes in her cognitive or functional status. Referral to a geriatric specialist may also be beneficial to further manage her multiple chronic conditions.